Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 134, NWS Jackson, KY

July 2, 2002Letcher County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 2, 2002, 6:50 PM EDT for Letcher County, Kentucky. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 6:50 PM EDT (22:50 UTC)
Expired
Jul 2, 2002, 7:45 PM EDT
In force
55 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Letcher County, KY

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:00 PM EDTHail 1.75Mc Roberts, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS53 KJKL 022250
SVRJKL
KYC133-022345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
647 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LETCHER COUNTY

* UNTIL 745 PM EDT

* AT 647 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER EHKHORN
  MINE...OR 9 MILES NORTHEAST OF WHITESBURG...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORN AROUND 655 PM EDT.
  FLEMING-NEON AROUND 700 PM EDT.
  CHIP AROUND 705 PM EDT.
  SECO AROUND 710 PM EDT.
  MILLSTONE AROUND 715 PM EDT.

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3719 8258 3712 8273 3705 8273 3698 8286
          3702 8296 3698 8314 3703 8304 3714 8305
          3719 8300 3721 8290 3727 8283 3727 8273
          3723 8269 3725 8263

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:35 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 2, 4:35 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT TUE JUL 2 2002

A BIT MORE IN THE WAY OF STORMS TODAY. A FEW OF THEM HAVE PULSED
SEVERE YIELDING LARGE HAIL. WILL EXPECT A REPEAT OF YESTERDAY WITH
THE CONVECTION DYING OFF WITH LOSS OF HEATING THIS EVENING.

SEE LITTLE CHANGE FOR THE NEXT COUPLE DAYS. WEAK FLOW AND LITTLE
FORCING FOR PRECIP SEEN TOMORROW...BUT INSTABILITY SHOULD BE GREAT
ENOUGH TO BREAK THE CAP AGAIN. SAME ON THURSDAY...EXCEPT THAT BY
LATE IN THE DAY A BACK DOOR COLD FRONT WILL BE APPROACHING.

THERE ARE DIFFERENCES IN TIMING/POSITION AMONG THE MODELS FOR THIS
FRONT. THE ETA IS SLOWER AND TH AVN FASTER AND MORE PROGRESSIVE. THE
ETA INITIALIZED THE NEARBY UPPER RIDGE TOO STRONG TODAY AND HOLDS
ONTO IT A BIT STRONGER THAN THE AVN. WILL LEAN TOWARD THE AVN...BUT
EVEN SO...CONFIDENCE IN THE HANDLING OF THE FRONT IS NOT HIGH.

BASED ON LATEST GUIDANCE...WILL MAINTAIN CONTINUITY IN THE FORECAST
AND KEEP IT DRY FRIDAY THROUGH MONDAY. BUT CONFIDENCE IS STILL NOT
HIGH. THERE IS UNCERTAINTY CONCERNING THE AMOUNT OF DRYING FRIDAY
AND SATURDAY...AND ALSO WITH THE POSSIBILITY OF MOISTURE RETURN ON
MONDAY. LOOKS LIKE NEXT COLD FRONT POSES A CHANCE OF PRECIP TUESDAY.
THE OPERATIONAL 00Z AVN LOOKS TOO DEEP WITH AN EASTERN U.S. UPPER
TROUGH ON TUESDAY...BUT THE ENSEMBLE DOES STILL SUPPORT A WEAKER
TROUGH WITH AN ASSOCIATED SURFACE COLD FRONT ARRIVING TUESDAY.

FOR TEMPS...WILL USE A COMPROMISE OF MAV AND FWC IN THE NEAR TERM.

.JKL...NONE.

HAL

In the hours before

Special weather statement, Jul 2, 1:29 PM EDT, 5 hours 21 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
129 PM EDT TUE JUL 2 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS
AFTERNOON...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SMALL RISK
FOR SEVERE THUNDERSTORMS IN THE FORM OF WET MICROBURSTS OVER MUCH OF
KENTUCKY. THESE ARE THUNDERSTORMS CONTAINING A LARGE AMOUNT OF RAIN
THAT ALSO ARE ACCOMPANIED BY STRONG WINDS AND FREQUENT LIGHTNING.
THE THREAT EXISTS THIS AFTERNOON INTO THE EVENING.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

GREIF
Local storm report, Jul 2, 6:41 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
641 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    2SE BILLOWS               KY   1.75 INCH HAIL
07/02/02   LAUREL                         ALONG THE PULASKI AND
                                          LAUREL COUNTY LINE REPORTED
                                          BY LAW ENFORCEMENT

CEG
Local storm report, Jul 2, 6:45 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
645 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    CLOVER BOTTOM             KY   .75 INCH HAIL
07/02/02   JACKSON                        REPORTED BY
SPOTTER

0415 PM    5NW JACKSON               KY   1.00 INCH HAIL
07/02/02   BREATHITT                      REPORTED BY
PUBLIC

CEG

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:02 PM EDTSevere Thunderstorm WarningJKLPulaski58 min
Jul 2, 2:15 PM EDTSevere Thunderstorm WarningJKLLaurel60 min
Jul 2, 2:40 PM EDTFlash Flood WarningJKLLaurel110 min
Jul 2, 4:01 PM EDTSevere Thunderstorm WarningJKLJackson44 min
Jul 2, 4:04 PM EDTSevere Thunderstorm WarningJKLEstill41 min
Jul 2, 4:18 PM EDTSevere Thunderstorm WarningJKLBreathitt27 min
Jul 2, 6:39 PM EDTSevere Thunderstorm WarningJKLPike36 min
Jul 2, 7:35 PM EDTFlash Flood WarningJKLLetcher, Pike3 hr
Jul 2, 7:58 PM EDTFlash Flood WarningJKLFloyd, Knott3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.